Tennessee, 2011

Hail in Tennessee, September 11, 2011

September 11, 2011 · NWS MEG · 1 event in 1 county or zone

An upper level low pressure system moved into the Mid-South during the afternoon and evening hours of September 11th, 2011. A few thunderstorms developed in association with the upper level low.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level low pressure system moved into the Mid-South during the afternoon and evening hours of September 11th, 2011. A few thunderstorms developed in association with the upper level low. A few of these storms became severe and produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 11, 2:49 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Sep 11, 2:49 PM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
349 PM CDT SUN SEP 11 2011

.UPDATE...
AVIATION UPDATE.

&&

.PREV DISCUSSION... /ISSUED 342 PM CDT SUN SEP 11 2011/

DISCUSSION...

SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON OVER
PORTIONS OF WESTERN TENNESSEE AND NORTHERN MISSISSIPPI. A FEW OF
THE STORMS HAVE BEEN STRONG AT TIMES WITH HAIL AS THE MAIN THREAT.
AT 3 PM...TEMPERATURES ACROSS THE MIDSOUTH WERE IN THE 80S. FOCUS
ON THIS FORECAST PACKAGE WILL BE THE SHORT TERM THREAT OF STRONG
STORMS AND A COLD FRONT WITH ASSOCIATED RAIN AND COOLER
TEMPERATURES LATER THIS WEEK.

SHORT TERM...THIS AFTERNOON THROUGH TUESDAY AFTERNOON

THE SHOWERS AND THUNDERSTORMS THAT HAVE DEVELOPED THIS AFTERNOON
FORMED ON AN UPPER LEVEL DISTURBANCE THAT IS MOVING THROUGH THE
REGION. THE SHOWER AND THUNDERSTORM THREAT SHOULD SHIFT GRADUALLY
TO THE EAST ALONG WITH THE DISTURBANCE. ALL SHOWERS AND
THUNDERSTORMS SHOULD BE OUT OF THE REGION BY LATE TONIGHT.

A SURFACE HIGH PRESSURE WILL MOVE INTO THE MIDSOUTH FOR MONDAY
THROUGH TUESDAY AFTERNOON. CALM WEATHER IS EXPECTED DURING THIS
TIME PERIOD. HIGH TEMPERATURES COULD BE SOMEWHAT HOT ON TUESDAY
DUE TO MOSTLY CLEAR SKIES.

LONG TERM...TUESDAY NIGHT THROUGH SUNDAY

A COLD FRONT WILL BEING MOVING INTO THE MIDSOUTH BY LATE TUESDAY
NIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS
COLD FRONT TUESDAY EVENING AND SLOWLY PUSH TOWARDS THE MIDSOUTH IN
THE OVERNIGHT HOURS. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL
DEVELOP AHEAD OF AN UPPER LEVEL SHORTWAVE TROUGH WEDNESDAY MORNING
ACROSS NORTHERN ARKANSAS. THESE SHOWERS AND STORMS WILL PASS
THROUGH THE REGION ON WEDNESDAY. NORTHERN PORTIONS OF THE MIDSOUTH
LOOK LIKE THEY COULD BE QUITE WET...WHILE EXTREME SOUTHERN
PORTIONS OF THE MIDSOUTH COULD MISS OUT ON THIS ACTIVITY DURING
THE DAY ON WEDNESDAY.

THE COLD FRONT WILL CONTINUE MOVING SLOWLY TO THE SOUTH ACROSS THE
REGION WEDNESDAY NIGHT. OCCASIONAL SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO CONTINUE ACROSS THE REGION AS LONG AS THE COLD FRONT
IS DRAPED ACROSS THE REGION.

DURING THE DAY ON THURSDAY...RAIN CHANCES WILL BE SLIGHTLY LOWER
AS THE COLD FRONT PUSHES FARTHER TO THE SOUTH. DRIER AND MORE
STABLE AIR WILL SEEP INTO THE MIDSOUTH THROUGHOUT THE DAY.

AN UPPER LEVEL DISTURBANCE WILL ROTATE THROUGH THE REGION ON
FRIDAY...BRINGING ADDITIONAL CHANCES OF SHOWERS AND THUNDERSTORMS.
MODELS SHOW THAT THE MAIN AREA OF UPPER LEVEL FORCING COULD REMAIN
FARTHER TO THE WEST. THIS WOULD MEAN THAT EASTERN PORTIONS OF THE
MIDSOUTH COULD MISS OUT ON THE RAIN. SHOWERS WILL CONTINUE BEHIND
THE COLD FRONT INTO THE WEEKEND. WESTERN TENNESSEE LOOKS AS THOUGH
IT COULD BE DRY FOR THE WEEKEND AS DRIER AIR CONTINUES TO FILTER IN
BEHIND THE COLD FRONT.

COOLER TEMPERATURES ARE EXPECTED TO THE REGION BY THURSDAY. HIGH
TEMPERATURES WILL GENERALLY BE IN THE 70S ACROSS NORTHERN PORTIONS
OF THE REGION AND IN THE 80S ACROSS SOUTHERN PORTIONS FOR THURSDAY
THROUGH THE WEEKEND. LOW TEMPERATURES COULD APPROACH THE UPPER 40S IN
NORTHERN PORTIONS OF THE TENNESSEE RIVER VALLEY AND EXTREME
NORTHEASTERN ARKANSAS ON THURSDAY NIGHT.

RRH

&&

.AVIATION...
21Z TAF UPDATE

TSRA CONTINUE OVER NORTH MS... BETWEEN MEM AND TUP. MOVEMENT WAS
SOUTHEAST AT 5 TO 10 KTS. THESE STORMS SHOULD NOT AFFECT THE MEM
TERMINAL. AN UPDATE WILL BE ISSUED FOR TUP... FOR A TSRA MENTION
THROUGH THE NEXT FEW HOURS.

PWB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  65  89  68  92 /  10   0  10   0
MKL  57  87  59  89 /  10   0  10   0
JBR  60  88  63  91 /  10   0  10  10
TUP  60  89  64  91 /  20   0  10   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Sep 11, 1:57 PM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
257 PM CDT SUN SEP 11 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-122200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
257 PM CDT SUN SEP 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG STORMS WILL BE POSSIBLE THIS AFTERNOON ACROSS
NORTHEAST MISSISSIPPI AND PORTIONS OF WEST TENNESSEE. SMALL HAIL
AND GUSTY WINDS ARE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

RRH

In the hours before

Special weather statement, Sep 11, 2:00 PM CST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
300 PM CDT SUN SEP 11 2011

TNZ020-112030-
GIBSON TN-
300 PM CDT SUN SEP 11 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 330 PM CDT FOR...

  CENTRAL GIBSON COUNTY IN NORTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL LOCATED 3
MILES WEST OF BRADFORD AT 259 PM CDT. THE STORM WAS NEARLY
STATIONARY.

PEOPLE IN GIBSON COUNTY...INCLUDING LOCATIONS NEAR TRENTON...SHOULD
MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3606 8873 3594 8882 3597 8915 3598 8916
      3608 8912 3612 8899
TIME...MOT...LOC 1959Z 315DEG 2KT 3606 8887
Special weather statement, Sep 11, 2:05 PM CST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
305 PM CDT SUN SEP 11 2011

MSZ003-004-TNZ090-112030-
BENTON MS-TIPPAH MS-HARDEMAN TN-
305 PM CDT SUN SEP 11 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 330 PM CDT FOR...

  NORTHEASTERN BENTON COUNTY IN NORTHEAST MISSISSIPPI...
  NORTH CENTRAL TIPPAH COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHWESTERN HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 6
MILES NORTH OF CANAAN AT 304 PM CDT...MOVING SOUTHEAST AT 5 MPH.

PEOPLE IN BENTON...HARDEMAN AND TIPPAH COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.

&&

LAT...LON 3485 8907 3503 8920 3515 8911 3496 8887
TIME...MOT...LOC 2004Z 317DEG 5KT 3501 8914
Special weather statement, Sep 11, 2:15 PM CST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
315 PM CDT SUN SEP 11 2011

MSZ002-003-014-112100-
BENTON MS-UNION MS-MARSHALL MS-
315 PM CDT SUN SEP 11 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 400 PM CDT FOR...

  SOUTHERN BENTON COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHWESTERN UNION COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHEASTERN MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PENNY SIZE HAIL AND WINDS TO 50 MPH
WAS LOCATED 10 MILES NORTH OF BETHLEHEM AT 313 PM CDT...MOVING
SOUTHEAST AT 15 MPH. AN ADDITIONAL STRONG THUNDERSTORM CAPABLE OF
PRODUCING PENNY SIZE HAIL WAS LOCATED OVER SOUTHEAST MARSHALL
COUNTY... MOVING SOUTHEAST AT 15 MPH.

VERY HEAVY RAIN WILL OCCUR WITH THESE THUNDERSTORMS.

PEOPLE IN BENTON...MARSHALL AND UNION COUNTIES...INCLUDING LOCATIONS
NEAR HOLLY SPRINGS AND WALL DOXEY STATE PARK...SHOULD MONITOR THIS
STORM CLOSELY.

&&

LAT...LON 3472 8908 3461 8909 3451 8917 3457 8950
      3487 8946
TIME...MOT...LOC 2013Z 302DEG 12KT 3469 8927
Special weather statement, Sep 11, 4:04 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
504 PM CDT SUN SEP 11 2011

MSZ015-112230-
PONTOTOC MS-
504 PM CDT SUN SEP 11 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 530 PM CDT FOR...

  PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED 5
MILES SOUTHWEST OF PONTOTOC AT 504 PM CDT...MOVING EAST AT 10 MPH.

PEOPLE IN PONTOTOC COUNTY...INCLUDING LOCATIONS NEAR PONTOTOC AND
TRACE STATE PARK...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3408 8884 3411 8921 3433 8913 3427 8883
      3425 8882
TIME...MOT...LOC 2204Z 282DEG 8KT 3422 8907
Special weather statement, Sep 11, 4:47 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
547 PM CDT SUN SEP 11 2011

TNZ053-054-092-112315-
CHESTER TN-HARDIN TN-HENDERSON TN-
547 PM CDT SUN SEP 11 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 615 PM CDT FOR...

  NORTHEASTERN CHESTER COUNTY IN SOUTHWEST TENNESSEE...
  NORTHWESTERN HARDIN COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHERN HENDERSON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 5 MILES EAST OF MIFFLIN AT 547 PM CDT...
MOVING SOUTHEAST AT 10 MPH.

PEOPLE IN CHESTER...HARDIN AND HENDERSON COUNTIES SHOULD MONITOR THIS
STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES BEECH
LAKE...PIN OAK LAKE AND PINE LAKE.

&&

LAT...LON 3533 8831 3536 8836 3538 8837 3538 8838
      3538 8840 3554 8863 3569 8851 3556 8823
TIME...MOT...LOC 2247Z 304DEG 10KT 3556 8848
Special weather statement, Sep 11, 5:14 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
614 PM CDT SUN SEP 11 2011

TNZ053>055-112345-
CHESTER TN-DECATUR TN-HENDERSON TN-
614 PM CDT SUN SEP 11 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 645 PM CDT FOR...

  WEST CENTRAL DECATUR COUNTY IN TENNESSEE...
  NORTHEASTERN CHESTER COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHERN HENDERSON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 5 MILES SOUTH OF LEXINGTON AT 615 PM CDT...
MOVING EAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CHESTER...DECATUR AND HENDERSON COUNTIES...INCLUDING
LOCATIONS NEAR LEXINGTON...SHOULD MONITOR THIS STORM CLOSELY. THIS
SIGNIFICANT WEATHER ALERT ALSO INCLUDES BEECH LAKE AND PIN OAK LAKE.

&&

LAT...LON 3563 8804 3541 8829 3542 8831 3555 8862
      3571 8850
TIME...MOT...LOC 2315Z 281DEG 18KT 3559 8839

The radar

The Memphis radar (KNQA), 137 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Henderson

When
September 11, 5:20 PM CST to 5:25 PM CST
Where
Henderson County, 1.59 mi SSW of Stringtown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.599, -88.393

Mainly dime size hail fell and covered the ground south of Lexington. However, a few pieces of quarter size hail fell during the hail storm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346326.